Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 67, NWS Columbia, SC

June 22, 2018Aiken County, Edgefield County, McCormick County, South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jun 22, 2018, 10:56 PM EDT for Aiken County, Edgefield County, McCormick County, South Carolina; 5 counties in Georgia. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2018, 10:56 PM EDT (02:56 UTC)
Expired
Jun 22, 2018, 11:30 PM EDT
In force
34 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, McCormick County, SC

The radar

The Robins AFB radar (KJGX), 125 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 11:18 PM EDTTSTM WND GST 446 Sse Augusta, GA44 MPH WIND GUST MEASURED AT AUGUSTA REGIONAL BUSH FIELD AIRPORT.
Jun 22, 11:27 PM EDTTSTM WND DMG2 S North Augusta, SCSC HIGHWAY PATROL REPORTED TREES DOWN ON SC125 IN NORTH AUGUSTA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
402 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

115 
WUUS52 KCAE 230256
SVRCAE
GAC033-073-181-189-245-SCC003-037-065-230330-
/O.NEW.KCAE.SV.W.0067.180623T0256Z-180623T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1056 PM EDT FRI JUN 22 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Columbia County in east central Georgia...
  McDuffie County in east central Georgia...
  Northwestern Burke County in east central Georgia...
  Southeastern Lincoln County in east central Georgia...
  Richmond County in east central Georgia...
  Southwestern Edgefield County in central South Carolina...
  Southwestern Aiken County in central South Carolina...
  Southeastern McCormick County in central South Carolina...

* Until 1130 PM EDT.

* At 1055 PM EDT, severe thunderstorms were located along a line
  extending from 7 miles north of Harlem to 10 miles southeast of
  Wrens, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  North Augusta, Grovetown, Evans, Thomson, Augusta, Martinez, Fort
  Gordon, Belvedere, Clearwater, Hephzibah, Harlem, Jackson, Blythe,
  Dearing, Keysville, Parksville, Vidette, Modoc and Clarks Hill.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 167 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 3.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Severe thunderstorms can produce large capsizing waves. If on or near
Lake Strom Thurmond move into dock and take shelter!

&&

LAT...LON 3380 8219 3331 8175 3301 8228 3308 8229
      3323 8223 3327 8226 3327 8229 3331 8234
      3331 8239 3334 8244 3334 8249 3353 8262
TIME...MOT...LOC 0255Z 236DEG 30KT 3352 8232 3313 8223 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 10:40 PM EDT, 16 minutes earlier.

Area forecast discussion, Jun 22, 10:40 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1040 PM EDT Fri Jun 22 2018

.SYNOPSIS...
A deep upper low will approach from the west through tonight.
Isolated to scattered showers and thunderstorms are expected
each afternoon over the weekend. Sunday and Monday will be very
warm with highs around 100 degrees and heat index values from
105 to 110 degrees. A backdoor cold front will push through the
area early next week bringing temperatures closer to normal for
the extended term.

&&

.NEAR TERM /UNTIL 7 AM SATURDAY MORNING/...
Two areas of convection to cross the area tonight. One area
affecting the Piedmont into the north Midlands. Second area
crossing central GA and will move into the CSRA. LAPs indicating
weak to moderate instability with Lifted Indices around minus 4
and CAPE 1000-2000 J/kg. Effective shear 30 to 40 knots. Have
increased pops to the likely category for the western part of
the forecast area for the next few hours. Damaging wind gusts
possible. Overnight lows in the low to mid 70s with less
cloudiness than previous night.

&&

.SHORT TERM /7 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
The upper level trough will lift to the northeast Saturday.
While the NAM still brings a decent shortwave through the area
Saturday morning, the GFS keeps the moisture south. However,
synoptic scale lift will be greatest in the morning while the
area is under the right entrance region of a jet streak to the
north. Therefore, a few showers will remain possible. Much of
the upper level support will be out of the area by Saturday
afternoon with westerly flow limiting moisture advection. Any
storms that do develop will be isolated. Moisture and
instability will be greatest over Georgia, so the best chances
will be across the CSRA during the evening. Shear will be weak,
so the threat of severe weather appears low.

High pressure to the south will build back into the region on
Sunday. Isolated diurnal convection will still be possible, but
limited by downslope flow. This westerly flow will also cause
compressional heating, and Sunday may be warmer than Saturday with
850 mb temps from 20 to 22 C. Heat Index values may therefore range
from 105 to 110 F, nearing Heat Advisory criteria.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
There are model discrepancies concerning a cold front that is
supposed to come through Monday. The GFS brings it in from the
north on Sunday night with a decent chance of rain, and then
stalls the front near the coast on Monday. Yet the NAM holds it
back until Monday evening. As a compromise, have increasing
precipitation chances Sunday night and Monday, with the best
chances for scattered storms Monday night and Tuesday. Another
wave could come in late Wednesday with another round of
convection, but there is uncertainty since the ECMWF keeps a
bulk of the moisture well north. The ECMWF doesn't bring this
disturbance through until Thursday. Increasing onshore flow
could fuel diurnal storms on Friday.

It will still be hot on Monday, but then somewhat cooler air
will work its way into the forecast area as the front stalls
near or south of the CSRA. Temperatures will be closer to normal
Tuesday and Wednesday, with highs in the low 90s, then warm
back up into the mid 90s through the end of the week.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions expected through most of the TAF period with
restrictions in thunderstorms possible into the early morning
hours.

Short wave approaching has generated showers and thunderstorms
to the southwest of the terminals which will be moving into the
terminals over the next couple of hours. Main concern with the
thunderstorms will be strong and gusty winds with observations
reporting gusts around 40 knots. Convection will diminish during
the early morning hours with debris cloudiness and mixing
continuing through daybreak do not expect fog development. With
heating Saturday morning diurnal cumulus will develop with
isolated thunderstorms during the late afternoon and evening.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
early morning fog and afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 22, 5:10 AM EDT, 17 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
510 AM EDT Fri Jun 22 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230915-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
510 AM EDT Fri Jun 22 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Low chance of severe storms late this afternoon and evening with
damaging downburst winds as the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat index values from 105 to 110 degrees are possible Sunday and
Monday. A heat advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 22, 8:27 PM EDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Columbia SC
827 PM EDT FRI JUN 22 2018

GAZ040-SCZ018-025-230100-
Lincoln GA-McCormick SC-Edgefield SC-
827 PM EDT FRI JUN 22 2018

...Strong Thunderstorms Will Impact Portions of central Lincoln...
central McCormick and northwestern Edgefield Counties Until 900 PM
EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 826 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near McCormick, or 21 miles south of Abbeville,
moving east at 25 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
McCormick, Parksville and Plum Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

Persons in campgrounds should seek shelter until this storm passes.

&&

LAT...LON 3387 8251 3403 8232 3397 8230 3402 8225
      3398 8221 3397 8217 3399 8215 3398 8209
      3386 8198 3370 8235
TIME...MOT...LOC 0026Z 248DEG 22KT 3387 8233
Special weather statement, Jun 22, 9:21 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Columbia SC
921 PM EDT FRI JUN 22 2018

SCZ018-020-025-026-230200-
Newberry SC-McCormick SC-Saluda SC-Edgefield SC-
921 PM EDT FRI JUN 22 2018

...Strong Thunderstorms Will Impact Portions of Newberry...
northeastern McCormick...central Saluda and northwestern Edgefield
Counties Until 1000 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor...

At 920 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles north of
Newberry to near Saluda, moving northeast at 35 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Newberry, Saluda, Whitmire, Prosperity, Lake Greenwood, Little
Mountain, Pomaria, Bradley, Silverstreet, Peak, Chappells and
Kinards.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes Interstate 26 between mile markers 62 and 89.

LAT...LON 3402 8224 3397 8218 3398 8205 3395 8204
      3396 8202 3413 8187 3420 8194 3430 8190
      3437 8178 3453 8164 3452 8162 3447 8155
      3445 8155 3445 8152 3434 8137 3424 8132
      3420 8134 3415 8142 3378 8206 3400 8227
TIME...MOT...LOC 0120Z 248DEG 37KT 3436 8165 3400 8173
Special weather statement, Jun 22, 9:58 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Columbia SC
958 PM EDT FRI JUN 22 2018

SCZ021-027-028-230230-
Fairfield SC-Lexington SC-Richland SC-
958 PM EDT FRI JUN 22 2018

...Strong Thunderstorms Will Impact Portions of southern Fairfield...
northwestern Lexington and northwestern Richland Counties Until 1030
PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor...

At 957 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 10 miles northwest
of Irmo to 7 miles northwest of Lexington, moving northeast at 40
mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Columbia, Lexington, Irmo, St. Andrews, Blythewood, Chapin, Ridgeway,
Seven Oaks, Lake Murray Of Richland and Winnsboro Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes the following highways...
 Interstate 26 between mile markers 90 and 105.
 Interstate 77 between mile markers 22 and 39.

LAT...LON 3419 8087 3393 8133 3408 8147 3409 8146
      3408 8145 3408 8143 3407 8141 3407 8139
      3412 8143 3414 8143 3416 8142 3420 8134
      3424 8132 3439 8099
TIME...MOT...LOC 0157Z 240DEG 45KT 3422 8129 3406 8133
Special weather statement, Jun 22, 10:20 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Columbia SC
1020 PM EDT FRI JUN 22 2018

SCZ015-016-021-022-230300-
Fairfield SC-Lancaster SC-Chesterfield SC-Kershaw SC-
1020 PM EDT FRI JUN 22 2018

...Strong Thunderstorms Will Impact Portions of northeastern
Fairfield...Lancaster...northwestern Chesterfield and northwestern
Kershaw Counties Until 1100 PM EDT....

...Boaters on Parr Shoals Reservoir Should Seek Safe Harbor...

At 1020 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Blackstock to
10 miles east of Winnsboro, moving northeast at 40 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Lancaster, Waxhaw, Pageland, Kershaw, Elgin, Heath Springs, Irwin,
Fishing Creek Reservoir, Lancaster Mill and Blackstock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Parr Shoals Reservoir should move to shore and seek
shelter. Strong, erratic wind gusts and lightning are possible. If
you can hear thunder, you are close enough to be struck by lightning.

&&

This includes Interstate 77 between mile markers 40 and 51.

LAT...LON 3493 8078 3482 8079 3481 8030 3480 8028
      3426 8087 3456 8115 3455 8087 3465 8089
      3470 8086 3474 8088 3479 8087 3483 8090
      3484 8087 3490 8088 3493 8086 3501 8091
      3507 8090
TIME...MOT...LOC 0220Z 225DEG 33KT 3454 8109 3440 8090
Special weather statement, Jun 22, 10:30 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Columbia SC
1030 PM EDT FRI JUN 22 2018

GAZ040-063>065-077-SCZ018-025-230330-
Burke GA-Richmond GA-Lincoln GA-McDuffie GA-Columbia GA-McCormick SC-
Edgefield SC-
1030 PM EDT FRI JUN 22 2018

...Strong Thunderstorms Will Impact Portions of Burke...Richmond...
Lincoln...McDuffie...Columbia...McCormick and Edgefield Counties
Until 1130 PM EDT....

At 1029 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 9 miles north of
Thomson to Wrightsville, moving east at 35 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
North Augusta, Grovetown, Evans, Thomson, Waynesboro, Martinez, Fort
Gordon, Augusta, Edgefield, Hephzibah, McCormick, Harlem, Johnston,
Lincolnton, Troy, Bobby Brown State Park, Lake Strom Thurmond,
Blythe, Dearing and Keysville.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 166 and 201.
 Interstate 20 in South Carolina near mile marker 0.
 Interstate 520 in Georgia between mile markers 1 and 14.

LAT...LON 3365 8249 3398 8261 3404 8232 3397 8230
      3402 8224 3395 8204 3398 8190 3386 8181
      3368 8182 3353 8201 3344 8191 3334 8194
      3326 8183 3326 8185 3294 8183 3284 8231
      3323 8223 3336 8255 3360 8265
TIME...MOT...LOC 0229Z 280DEG 29KT 3360 8251 3274 8275

lm

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:27 PM EDTSpecial Weather StatementCAEMcCormick33 min
Jun 22, 8:49 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Saluda26 min
Jun 22, 9:21 PM EDTSpecial Weather StatementCAENewberry, Saluda39 min
Jun 22, 9:52 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry23 min
Jun 22, 9:58 PM EDTSpecial Weather StatementCAEFairfield32 min
Jun 22, 10:20 PM EDTSpecial Weather StatementCAELancaster40 min
Jun 22, 10:30 PM EDTSpecial Weather StatementCAEEdgefield, McCormick60 min
Jun 22, 11:22 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick, Saluda38 min
Jun 22, 11:58 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Orangeburg32 min
Jun 23, 12:23 AM EDTSpecial Weather StatementCAECalhoun37 min
Jun 23, 3:17 PM EDTSpecial Weather StatementCAEAiken, Barnwell28 min
Jun 23, 3:35 PM EDTSpecial Weather StatementCAEEdgefield, McCormick25 min
Jun 23, 3:48 PM EDTSpecial Weather StatementCAEAiken, Barnwell27 min
Jun 23, 4:06 PM EDTSpecial Weather StatementCAEEdgefield, McCormick24 min
Jun 23, 4:27 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Saluda36 min
Jun 23, 4:37 PM EDTSpecial Weather StatementCAEEdgefield8 min
Jun 23, 4:47 PM EDTSpecial Weather StatementCAESaluda28 min
Jun 23, 5:05 PM EDTSpecial Weather StatementCAEMcCormick25 min
Jun 23, 5:37 PM EDTSpecial Weather StatementCAEEdgefield23 min
Jun 23, 2:39 PM EDTSpecial Weather StatementCAEBurke36 min
Jun 23, 2:46 PM EDTSpecial Weather StatementCAEColumbia, Richmond29 min
Jun 23, 3:36 PM EDTSpecial Weather StatementCAEBurke9 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.